What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 31, 11:41 PM CST, 19 minutes earlier.
Area forecast discussion, May 31, 11:41 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1241 AM CDT Thu Jun 1 2023
...Updated 06z Aviation...
.Discussion...
Issued at 234 PM CDT WED MAY 31 2023
Key Message:
- Continued chances for scattered showers and thunderstorms this
afternoon through Friday. A few storms may produce locally heavy
rainfall and gusty winds.
An existing MCV is spinning across the center of the CWA, and this
feature has been primarily responsible for the moderate
precipitation across eastern Kansas and western Missouri this
morning, and the subsequent cloud cover that has persisted over much
of the area. While the clouds have temporarily kept temperatures in
the lower to middle 70s, continued breaks will allow afternoon
readings to respond back into the lower to middle 80s.
Based on visible satellite imagery and the position of the MCV,
three areas are most favored for renewed afternoon and evening
convection: 1) far eastern sections of the CWA over NE/E MO where
ascent ahead of the MCV is greatest and agitated cumulus is already
present, 2) eastern Kansas in the wake/clearing of the MCV and ahead
of a smaller upper wave already producing scattered deep convection
over the Flint Hills, 3) areas of north central Missouri near the
center of the MCV where some clearing/atmospheric recovery and
convergence are present. The greatest threat from any thunderstorms
will be gusty downburst winds up to 45 mph and locally heavy
rain. Will especially watch portions of eastern KS/far western MO
where antecedent conditions would favor a low tolerance for
additional heavy rainfall and subsequent flash flooding.
While the exact convective evolution this evening remains uncertain
due to these types of subtle patterns and storm-scale dependence,
CAMs, current conditions, and a small increase in southerly H7-9
flow lend to a potential convective increase in coverage across
northern Missouri, generally along/north of Highway 36 late tonight
into sunrise Thursday morning. Again, severe weather is not
expected, but any slow-moving robust convection should be efficient
rain producers.
Looking ahead, chances for scattered showers and thunderstorms will
continue Thursday into Friday, with temperatures slightly above
seasonal levels. The pattern finally undergoes some notable change
by the weekend into early next week as high pressure begins to build
into the Upper Midwest. This in turn will shift winds more out of
the east/northeast, advecting drier air into the region and shifting
the focus for precipitation to the west. Look for drier conditions
and lower humidity, especially by Sunday.
&&
.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1234 AM CDT THU JUN 1 2023
A few showers are ongoing in northern Missouri and in Northern
Kansas but so far have remained away from the KC Metro terminals.
The few lingering clouds have VFR bases and that will remain that
way through the morning. Isolated activity is possible this
morning, but current satellite trends are not showing cumulus
development in the same way that it did the past few nights. More
convection is forecast for this afternoon, likely with peak
heating. Have focused shower activity during this time period in
the 06z TAFs. Have decided to hold off on any kind of
thunderstorm mention due to uncertainty in timing of convection. A
few of the high resolution CAMs develop thunderstorms between
19-23z, others hold off until after 00z.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Discussion...Blair
Aviation...Krull
Hazardous weather outlook, May 31, 3:43 AM CST, 20 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
443 AM CDT Wed May 31 2023
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-010945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
443 AM CDT Wed May 31 2023
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Areas near the Kansas and Missouri border will see ongoing
thunderstorms this morning, which may persist into the afternoon.
Minor flooding is possible with these storms.
Another round of thunderstorms will be possible later this afternoon.
Severe weather is not anticipated with this activity, but again there
could be some minor flooding.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Daily chances for thunderstorms will persist each afternoon from
Thursday through Saturday. At this time, severe weather is not
expected with this activity.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 31, 6:13 PM CST, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
713 PM CDT Wed May 31 2023
KSZ103-010045-
Leavenworth KS-
713 PM CDT Wed May 31 2023
...A strong thunderstorm will impact portions of central Leavenworth
County through 745 PM CDT...
At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
Basehor. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Leavenworth, Lansing, Basehor, Fairmount and Jarbalo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3924 9512 3936 9491 3931 9491 3929 9490
3928 9486 3920 9482 3920 9490 3913 9490
3913 9491 3909 9491 3908 9503
TIME...MOT...LOC 0013Z 242DEG 3KT 3920 9500
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BTLocal storm report, May 31, 6:37 PM CST, 5 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
737 PM CDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM Flash Flood 1 WSW Jarbalo 39.20N 95.08W
05/31/2023 Leavenworth KS Emergency Mngr
Water over road ways along 219th and 211th
Streets north of Fairmount Rd.
&&
AKLocal storm report, May 31, 6:47 PM CST, 5 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
747 PM CDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM Hail 3 E Jarbalo 39.20N 95.01W
05/31/2023 E0.75 inch Leavenworth KS Public
Report from mPING: Dime (0.75 in.).
&&
AKSpecial weather statement, May 31, 7:01 PM CST, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
801 PM CDT Wed May 31 2023
MOZ028-029-010130-
Platte MO-Clay MO-
801 PM CDT Wed May 31 2023
...A strong thunderstorm will impact portions of southwestern Clay
and southeastern Platte Counties through 830 PM CDT...
At 801 PM CDT, Doppler radar was tracking a strong thunderstorm over
Parkville, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kansas City, Liberty, Gladstone, Smithville, Parkville, North Kansas
City, Riverside, Weatherby Lake, Claycomo, Pleasant Valley, Lake
Waukomis, Ferrelview, Avondale, Platte Woods, Oakview, Northmoor,
Houston Lake, Kansas City Downtown, Oakwood Park and Oakwood.
This includes the following highways...
Interstate 35 in Missouri between mile markers 5 and 14.
Interstate 29 between mile markers 0 and 13.
Interstate 635 between mile markers 9 and 12.
Interstate 435 between mile markers 21 and 27, and between mile
markers 35 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3936 9450 3914 9445 3914 9447 3915 9450
3915 9452 3911 9461 3914 9459 3916 9460
3915 9466 3919 9468 3917 9472 3917 9475
3928 9482
TIME...MOT...LOC 0101Z 271DEG 9KT 3920 9466
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BTSpecial weather statement, May 31, 7:17 PM CST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
817 PM CDT Wed May 31 2023
KSZ104-MOZ029-037-010145-
Wyandotte KS-Jackson MO-Clay MO-
817 PM CDT Wed May 31 2023
...A strong thunderstorm will impact portions of northeastern
Wyandotte, southwestern Clay and northwestern Jackson Counties
through 845 PM CDT...
At 817 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kansas City Downtown, or over Kansas City Kansas, moving east at 5
mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kansas City, Independence, Liberty, Gladstone, Mission, North Kansas
City, Mission Hills, Sugar Creek, Riverside, Westwood, Claycomo,
Kansas City Kansas, Courtney, Pleasant Valley, Glenaire, Avondale,
Westwood Hills, Mission Woods, River Bend and Kansas City Downtown.
This includes the following highways...
Interstate 70 in Missouri between mile markers 0 and 15.
Interstate 70 in Kansas between mile markers 420 and 423.
Interstate 35 in Missouri between mile markers 0 and 13.
Interstate 35 in Kansas between mile markers 232 and 235.
Interstate 29 between mile markers 0 and 2.
Interstate 635 near mile marker 8.
Interstate 435 between mile markers 52 and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3917 9466 3915 9466 3916 9460 3920 9460
3923 9435 3904 9435 3902 9461 3904 9461
3904 9466 3918 9467
TIME...MOT...LOC 0117Z 257DEG 6KT 3912 9459
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BTNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111066, 1111067, 1111068, 1111069, 1111070, 1111071, 1111072, 1111073, 1111075, 1111077, 1111078, 1111079, 1111080, 1111081, 1111082.